Alert archive / Michigan / Lake Effect Snow Warnings in 2006
Lake Effect Snow Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this lake effect snow warning at Dec 6, 2006, 4:24 PM EST for 10 counties in Michigan. It took effect at Dec 7, 2006, 3:45 AM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2006, 4:24 PM EST (21:24 UTC)
- In effect from
- Dec 7, 2006, 3:45 AM EST
- Expired
- Dec 7, 2006, 11:05 PM EST
- In force
- 19 hr
- Issued by
- NWS Gaylord, MI
Counties Alpena County, MI, Antrim County, MI, Benzie County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Presque Isle County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 43 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow warning went out at Dec 6, 11:50 AM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Dec 6, 11:50 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1150 AM EST WED DEC 6 2006 .UPDATE...COLD FRONT IS WORKING ITS WAY ACROSS THE REGION AND HAD CLEARED ALL BUT SOUTHEAST ZONES AS OF LATE MORNING. STRONG COLD AIR ADVECTION BEHIND THIS FRONT WITH 850 MB TEMPERATURES FALLING THROUGH THE AFTERNOON TO BETWEEN -17C FAR NORTHWEST TO -13C SOUTHEAST (WHICH IS ABOUT A 7 TO 8 DEGREE DROPOFF FROM EARLIER THIS MORNING). NORTHWEST FLOW LAKE EFFECT IS TAKING ITS TIME ORGANIZING AS OVER LAKE INSTABILITY SLOWLY BUILDS BUT THIS SHOULD NOT BE A PROBLEM OVER THE NEXT FEW HOURS. IN ADDITION...900-700 MB MOISTURE OF BETWEEN 50 AND 60 PERCENT EARLY ON INCREASES TO BETWEEN 70 AND 75 PERCENT BY EVENING. OVERALL EXPECT AN INCH OR TWO OF ACCUMULATION TODAY ACROSS FAVORED NW FLOW AREAS WITH SCATTERED SNOW SHOWERS ELSEWHERE. UPDATED ZONES/GRIDS ALREADY OUT. SULLIVAN .PREV DISCUSSION...ISSUED 330 AM DEC 06 DISCUSSION...SFC TROUGH AND 500 MB SHORTWAVE ARE MOVING INTO THE REGION WITH THE MAIN FOCUS ABOUT TO RUN OFF THE LAKE HURON SHORELINE. THE MAIN CONCERN WILL BE WITH THE 1000-850 MB WIND SHIFT THAT WILL START THE LAKE EFFECT SNOW SHOWERS. TODAY...MODELS STILL HAVE SOME DISAGREEMENT WITH THE MOISTURE IN THE 850-700 MB LAYER. THE NAM WANTS TO DRY THINGS OUT FOR A SHORT TIME, WHILE THE GFS REMAINS MOIST (>60%) FOR MOST OF THE DAY. TEMPERATURES AT 850 MB FALL RAPIDLY DURING THE DAY WITH THE TEMPERATURES GOING FROM -8C AT 12Z OVER LAKE MICHIGAN TO -16C BY 00Z. WITH THE SHIFTING WINDS AND THE MOISTURE HOVERING AROUND 60% AND MODERATE TO WEAK SYNOPTIC FORCING, AMOUNTS LOOKS LIKE THEY WOULD BE LIGHT TO MODERATE. WITH THE HIGHER AMOUNTS HAPPENING AFTER 18Z AS THE MOISTURE RETURNS AND THE LAKE EFFECT SNOW BANDS BEGIN TO ORGANIZE. SO HAVE MAX AMOUNTS OF 2 TO 4 INCHES FOR THE TOTAL DAYTIME ACCUMULATIONS. WINDS HAVE SUBSIDES, SO HAVE ENDED THE GALES THIS MORNING AND WITH THE BREAK SNOW THIS MORNING, HAVE ENDED THE ADVISORY. LUTZ TONIGHT AND THURSDAY...ONGOING LAKE EFFECT SNOW EVENT BECOMES BETTER ORGANIZED AS 1000-850 MB FLOW TRIES TO SETTLES INTO A N/NW TRAJECTORY ACROSS BOTH EASTERN LAKE SUPERIOR AND NRN LAKE MICHIGAN. PLENTY OF OVER-LAKE INSTABILITY WILL AVAILABLE TO PROVIDE HEAT AND MOISTURE FLUX FOR LAKE EFFECT SNOW PRODUCTION THRU THE ENTIRE PERIOD. DELTA TS REMAIN IN THE LOW TO MID 20S. RH DURING EARLY EVENING WILL ONLY BE AROUND 60 PCT...BUT WILL INCREASE TO 80-90 PCT OVERNIGHT AND MOST OF THURSDAY BEFORE DECREASING TO AROUND 60 PCT AGAIN TOWARD LATE THURSDAY AFTERNOON. INVERSION HEIGHTS WILL INCREASE FROM AROUND 6500 FT THIS EVENING TO NEAR 10 KFT BY MIDDAY THURSDAY IN RESPONSE TO THE ARRIVAL OF ANOTHER SHORT WAVE SWINGING SE OUT OF CANADA INTO MICHIGAN LATE TONIGHT INTO THURSDAY. THIS FEATURE WILL ENHANCE ONGOING LAKE EFFECT SNOW SHOWERS. PRIMARY LIMITATION TO SNOW ACCUMULATION WILL BE SOME LIMITED SHIFTING OF LOW LEVEL WIND TRAJECTORIES AS THIS SHORT WAVE MOVES THRU THE REGION. STILL EXPECT LOCATIONS IN ERN UPR AND NW LOWER MICHIGAN TARGETED BY N/NW FLOW WILL SEE THE MAJORITY OF ADDITIONAL SNOW ACCUMULATION. ANTICIPATE ANOTHER 2 TO 4 INCHES FOR LOCATIONS ALONG AND WEST OF US 131 TONIGHT AND ANOTHER 2 TO 4 INCHES ON THURSDAY. ALSO EXPECT GUSTY WINDS WILL CONTINUE TO CAUSE SOME BLOWING AND DRIFTING OF SNOW. MAY NEED TO ISSUE A HEADLINE FOR THIS EVENT AS IT DRAWS CLOSER...BUT FOR NOW WILL JUST ADVERTISE THE ABOVE AMOUNTS. REINFORCING SHOT OF COLD LOW LEVEL AIR BEHIND THIS SHORT WAVE WILL RESULT IN LOWS DROPPING WELL INTO THE TEENS...WITH HIGHS BARELY REACHING THE 20 DEGREE MARK THURSDAY AFTERNOON. THURSDAY NIGHT...LAKE EFFECT SNOW EVENT WILL CONTINUE INTO THE EVENING...BUT WILL FINALLY SHOW SIGNS OF WINDING DOWN AS THE NIGHT PROGRESSES AS LOW LEVEL WINDS BACK AND BECOME ANTICYCLONIC WITH THE APPROACH OF SURFACE HIGH PRESSURE. INVERSION HEIGHTS DROP TO AROUND 4000 FT BY LATE EVENING AS 900-700 MB RH FALLS TO AROUND 25 PCT OVERNIGHT. WILL MAINTAIN A CHANCE OF SNOW SHOWERS FOR THURSDAY NIGHT...CONTINUING TO TARGET NW AND WESTERLY FLOW AREAS OF OUR CWA. CAA AND SOME BREAKS DEVELOPING IN THE LOW LAKE EFFECT CLOUD COVER WILL ALLOW TEMPS TO DROP TO BETWEEN 10 AND 15 DEGREES OVERNIGHT... WITH SOME COLDER SPOTS EXPECTED. NO CHANGES MADE TO THE REST OF THE FORECAST. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Dec 6, 4:00 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 400 AM EST WED DEC 6 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-071100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 400 AM EST WED DEC 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACCUMULATING LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO IMPACT THE SNOWBELT REGIONS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE EXPECTED THURSDAY AND THURSDAY NIGHT...ESPECIALLY IN THE SNOWBELT REGIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Dec 6, 12:21 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1221 PM EST WED DEC 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW KALKASKA 44.73N 85.18W
12/06/2006 M3.0 INCH KALKASKA MI TRAINED SPOTTER
12 HR TOTAL THRU 8 AM.
1200 PM SNOW SAULT STE. MARIE 46.48N 84.37W
12/06/2006 M4.0 INCH CHIPPEWA MI TRAINED SPOTTER
12 HR TOTAL THRU 8 AM.
1200 PM SNOW 3 S GAYLORD 44.99N 84.67W
12/06/2006 M3.0 INCH OTSEGO MI TRAINED SPOTTER
24 HR TOTAL THRU 8 AM.
&&
SROZANSKThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 4:24 PM EST | Lake Effect Snow Advisory | APX | Antrim, Kalkaska, Missaukee, Otsego | 11 hr |
Nearby
Lake Effect Snow Warnings in Michigan, 2006Every lake effect snow warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.